Alert archive / Texas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 8, NWS Amarillo, TX

May 3, 1998Carson County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at May 3, 1998, 9:43 PM CDT for Carson County, Texas. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 3, 1998, 9:43 PM CDT (02:43 UTC)
Expired
May 3, 1998, 10:30 PM CDT
In force
47 min
Issued by
NWS Amarillo, TX
Area
Whole counties

County Carson County, TX

The radar

The Amarillo radar (KAMA), 37 km from the middle of the area, began a volume at 02:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 3, 9:45 PM CDTThunderstorm Wind 63Panhandle, TX
May 3, 9:46 PM CDTHail 0.75Pantex, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 2.7 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 1998-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 130 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 1998-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
130 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
2290 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

139 
WUUS1 KAMA 040242 RRA
SVRAMA
TXC065-040330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
943 PM CDT SUN MAY 3 1998

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CARSON COUNTY IN THE TEXAS PANHANDLE

* UNTIL 1030 PM CDT

* AT 943 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM 6 MILES WEST NORTHWEST OF PANHANDLE MOVING
  SOUTH SOUTHEAST AT 35 MPH.

* SEVERE THUNDERSTORM WILL BE NEAR...
  PANHANDLE BY 945 PM CDT
  CONWAY    BY 1000 PM CDT

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 2:35 PM CDT, 7 hours 8 minutes earlier.

Area forecast discussion, May 3, 2:35 PM CDT, 7 hours 8 minutes before
FPUS3 KAMA 031936
AFDAMA

TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
235 PM CDT SUN MAY 3 1998

ANOTHER ROUND OF LATE DAY SHOWERS AND THUNDERSTORMS IS POSSIBLE
ESPECIALLY IN THE WESTERN ZONES.  A SURFACE TROUGH/MOISTURE BOUNDARY
WILL GRADUALLY DRY LOWER LEVELS OUT MONDAY. SOME MOISTURE AND
ENERGY...HOWEVER...WILL RIDE THE NORTHERN EDGE OF THE JET MAX CAUSING
CLOUDINESS AND SOME LIGHT SHOWERS TO LINGER IN THE NORTHEAST PORTION
OF THE FA SIMILAR TO THIS MORNING. EASTWARD PROGRESS OF THE TROUGH
SHOULD END PRECIP DURING THE DAY.

THINGS START TO GET INTERESTING MONDAY NIGHT INTO TUESDAY AS A
PACIFIC DISTURBANCE RIDES THE JET EASTWARD JUST IN TIME FOR THE
ARRIVAL OF THE NEXT CANADIAN FRONT.  THE TIMING OF THE PACIFIC
DISTURBANCE SHOULD PUT THE BEST CHANCES OF PRECIPITATION LATER
TUESDAY INTO THE MIDWEEK.

THE EXTENDED PERIOD WILL DEAL WITH MORE PIECES OF ENERGY FROM THE
WEST COAST SYSTEM.  WILL KEEP A CHANCE OF PRECIP THROUGH THE PERIOD
UNTIL TIMING CAN BE SORTED OUT BETTER.

.AMA...
TX...NONE.
OK...NONE.

WYNNE

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 8:58 PM CDTSevere Thunderstorm WarningAMAHutchinson32 min

Nearby

Severe Thunderstorm Warnings in Texas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.